FAQ: Will taking PrEP affect my hormone therapy? - HIV
Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge
 

FAQ: Will taking PrEP affect my hormone therapy?

for Veterans and the Public

Frequently Asked Questions

Q: I am an HIV-negative transgender woman. Sometimes I'm not sure about the HIV status of my partners and would like to use PrEP to prevent HIV. But, my friends have told me that PrEP will interfere with my hormones. Is this true?

While PrEP does not interfere with the hormones used as part of PHT, there is some evidence that estrogens used in feminizing hormone therapy (FHT) may interact with the tenofovir component in PrEP medicine. Some studies have shown that taking FHT may lower the amount of tenofovir in your body. We do not know for sure if it lowers it enough to make PrEP less effective. Just to be sure, it is best to always use condoms if you are on FHT and taking PrEP and be sure not to miss any doses. Please talk with your VA provider about starting PrEP and about other ways to take care of your health.